With respect to salicylate toxicity:

a)    List four severe complications.    (20% marks)
b)    List the associated haematological abnormalities.    (10% marks)

c)    List the options for enhancing salicylate removal, and briefly explain the rationale for each option listed.    (50% marks)

d}  Give your interpretation of a declining serum salicylate level.    (20% marks)

[Click here to toggle visibility of the answers]

College answer

a) List four severe complications:                                                                          

  • Pulmonary oedema
  • Cerebral oedema
  • Arrhythmias
  • Hyperpyrexia
  • Shock and cardiovascular collapse
  •  Acid-base disturbance (high anion gap metabolic acidosis and respiratory alkalosis)
  1. List the associated haematological abnormalities:                                              
    • Hypoprothrombinaemia
    • Thrombocytopaenia
  1. List the options for enhancing salicylate removal, and briefly outline the rational for each option listed:        
    • Haemodialysis. Most of the drug is protein-bound, and is concentration dependant. The volume of distribution is small, and binding site saturation leads to large levels of free drug, which is easily dialyzable
    • Multiple-dose charcoal. Many aspirin forms are slow release and after ingestion they clump together in the GI tract, forming a large slow release preparation. It is also poorly soluble in the stomach leading to delayed absorption.
    • Forced alkaline diuresis. Renal excretion of salicylates becomes important when the metabolic pathways become saturated. There is a 10 – 20 x increase in elimination when the urine pH increased from 5 – 8.  Current role is questionable as haemodialysis is more efficient at removal, with less metabolic disturbance.  Reasonable, as initial therapy whilst waiting for circuit prime and line insertion.
  2. Give your interpretation of a declining serum salicylate level:             
    It may indicate that the drug is moving into the tissues, and not necessarily being eliminated This means that clinical assessment is paramount​

Additional Examiners‟ Comments:

Most candidates were able to give general statements but were unable to give specifics – in particular about how the therapies worked. There was poor understanding of the pharmacokinetics of salicylates and the rationale for the use of haemodialysis. 

Discussion

This question closely resembles Question 10 from the second paper of 2012 and the identical Question 17 from the second paper of 2015, except instead of asking about "what coaguloapthy might be present",

a)

Salicylate toxicity has a whole list of complications:

  • pulmonary oedema
  • cerebral ordema
  • myocardial depression and shock
  • hypoglycaemia
  • seizures
  • haemorrhage from gastric ulceration
  • muscle rigidity leading to respiratory depression

c)

  • Raised PT: The classical coagulopathy which develops (asked about in the SAQs) is a prothrombin deficiency, leading to a prolonged PT and increased INR. According to UpToDate, this is because of hepatotoxicity and interference with the synthesis of vitamin K dependent factors. In addition to this, Question 8 from the second paper of 2016
  • Platelet dysfunction (due to COX enzyme inhibition)
  • Haemolytic anaemia (either by an autouimmune mechanism similar to that of methyldopa, or by oxidative damage as in G6PD - as per Sanford-Driscoll et al, 1986).

c)

Severe toxicity from salicylates has several treatment options:

Decontamination

  • Multiple dose activated charcoal is recommended by the UpToDate toxicology authors. Aspirin is well adsorbed by charcoal. Three 25g doses separated by two hours is the recommebded regimen.
  • Whole bowel irrigation is relevant in the context of sustained release preparations, and has been useful in animal models.

Direct  and indirect antidotes

  • There is nothing specific. Urinary alkalinisation is generally held to be the nearest thing to a direct antidote.

Enhancement of clearance

  • Alkalinise the urine. This is vital. An alkaline blood environment also prevents the movement of salicylate into the CSF.  Raising the urine pH from 5 to 8 can increase total salicylate excretion by twenty times.
  • Haemodialysis may be required in severe cases, particularly where you cannot give any more bicarbonate (i.e. the patient is already fluid overloaded) or where the overdose is supermassive (levels in excess of 100mg/dL). Even though salicylate is highly protein bound this technique can usually move eough molecules to make a difference. One must also keep in mind the nonlinear kinetics of elimination - the higher the dose, the longer the half-life, and therefore the more prominent the effects of extracorporeal clearance.
  • Multiple dose charcoal  as mentioned above

d) A declining salicylate level means nothing. Serial salicylate level measurement is meaningless, because:

  • It is highly protein bound, and the free fraction changes depending on the dose (as binding sites are saturated)- knowing the total level tells you nothing about the bioavailable fraction
  • It is poorly correlated with severity of intoxication (according to A.K.Done, 1960 - even the Done Nomogram has been largely abandoned because of this)
  • Acidosis causes the trapping of salicylate in the CNS, which would not be apparent from serum levels

Salicylate level may be declining because

  • It is clearing renally or by hepatic metabolism
  • Absorption from a bezoar is diminishing
  • The intracellular uptake of salycilate has resulted in decreased serum levels

References

References

O'Malley, Gerald F. "Emergency department management of the salicylate-poisoned patient." Emergency medicine clinics of North America 25.2 (2007): 333-346.

Pinedo, H. M., L. B. van de Putte, and E. A. Loeliger. "Salicylate-induced consumption coagulopathy." Annals of the rheumatic diseases 32.1 (1973): 66.

Shapiro, Shepard, Milton H. Redish, and Harold A. Campbell. "Studies on Prothrombin: IV. The Prothrombinopenic Effect of Salicylate in Man."Experimental Biology and Medicine 53.2 (1943): 251-254.

Pearlman, Brian L., and Rashi Gambhir. "Salicylate Intoxication." Postgraduate medicine 121.4 (2009).

Rothschild, Bruce M. "Hematologic perturbations associated with salicylate." Clinical Pharmacology & Therapeutics 26.2 (1979): 145-152.

Sanford-Driscoll, Marcia, and Leroy C. Knodel. "Induction of hemolytic anemia by nonsteroidal antiinflammatory drugs." Annals of Pharmacotherapy 20.12 (1986): 925-934.

Mandelli, M., and G. Tognoni. "Monitoring plasma concentrations of salicylate." Clinical pharmacokinetics 5.5 (1980): 424-440.

Done, Alan K. "SALICYLATE INTOXICATION Significance of Measurements of Salicylate in Blood in Cases of Acute Ingestion." Pediatrics 26.5 (1960): 800-807.

Kashani, John, and Richard D. Shih. "Salicylate Overdose." Encyclopedia of Intensive Care Medicine (2012): 2011-2014.